Iowa, 2015

Tornado and Hail in Iowa, May 3, 2015

May 3, 2015 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced a tornado and quarter size hail near Terril in Dickinson County in northwest Iowa on the late afternoon of May 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a tornado and quarter size hail near Terril in Dickinson County in northwest Iowa on the late afternoon of May 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 3, 2:24 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 3, 2:24 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT SUN MAY 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 323 PM CDT SUN MAY 3 2015

HAVE SEEN SCATTERED SPRINKLES/LIGHT SHOWERS DEVELOP OVER THE
WESTERN CWA ALONG ELEVATED BOUNDARY AHEAD OF THE MID LEVEL WAVE.
UPDATED GRIDS TO PROGRESS THIS ACTIVITY EASTWARD ACROSS THE AREA
THIS AFTERNOON...WITH CONVECTIVE POTENTIAL GRADUALLY INCREASING
ACROSS SOUTHEAST HALF OF THE FORECAST AREA AS THE ELEVATED FRONT
WORKS INTO MORE UNSTABLE AIR MASS. SURFACE BASED STORMS MAY BE
TOUGHER TO COME BY...AS SURFACE CONVERGENCE SOMEWHAT ILL-DEFINED
WITH BROAD AREA OF WEAK/VARIABLE FLOW AHEAD OF THE BOUNDARY...
LOCATED SOUTH OF KYKN-KFSD-KTKC LINE AT 18Z. ISOLATED SEVERE STILL
APPEAR POSSIBLE ACROSS THE SOUTHEAST...WITH RECENT HRRR MODEL RUNS
INDICATING A POTENTIAL FOR WIND THREAT ASSOCIATED WITH COLD POOL
AHEAD OF ELEVATED STORMS AS THEY TRACK ACROSS EXTREME SOUTHEAST
SD/NORTHWEST IA. NOT WHOLLY CONVINCED THIS WILL PAN OUT...BUT DOES
NOT SEEM ENTIRELY UNREASONABLE GIVEN HIGHER-BASED STORMS WITH DRIER
AIR UNDERCUTTING BEHIND SURFACE BOUNDARY...SO WILL DEFINITELY NEED
TO MONITOR THROUGH THE LATE AFTERNOON/EARLY EVENING.

OVERALL CONVECTIVE CHANCES SHOULD WANE AFTER 02Z-03Z AS THE WAVE
PASSES BY...WITH OVERNIGHT HOURS INTO EARLY MONDAY MORNING EXPECTED
TO BE DRY ACROSS THE AREA. INCREASING ISENTROPIC LIFT AHEAD OF BROAD
WAVE SHOULD BEGIN TO SPREAD PRECIP BACK INTO SOUTHERN PARTS OF THE
AREA MONDAY AFTERNOON...WITH MAIN QUESTION BEING HOW QUICKLY IT
EXPANDS TO THE NORTHEAST THE DRY LOW LEVEL EAST-NORTHEAST FLOW
FIRMLY IN PLACE. WILL HOLD GENERALLY SOUTHWEST OF KHON-KFSD-KSPW
LINE...SUPPORTED BY GREATER MODEL CONSENSUS OF NAM/ECMWF/GEM. MONDAY
SHOULD BE A COOLER DAY...WITH THICKER CLOUDS HOLDING TEMPS IN THE
60S THROUGH THE MISSOURI VALLEY...WITH LOWER 70S MORE PREVALENT TO
THE NORTHEAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN MAY 3 2015

ON MONDAY NIGHT AND TUESDAY A WARM FRONT BEGINS TO LIFT NORTHWARD
THROUGH NEBRASKA...WITH INCREASING MIDLEVEL THETA E ADVECTION ACROSS
OUR AREA DURING THE PERIOD. WITH THIS WILL HAVE INCREASING
PRECIPITATION CHANCES...ESPECIALLY IN OUR SOUTH AND EAST.
INSTABILITY IS NOT ESPECIALLY IMPRESSIVE SO STAYED MAINLY WITH
ISOLATED THUNDER...ALTHOUGH IT DOES LOOK TO BE A LITTLE MORE
UNSTABLE IN OUR SOUTH ON TUESDAY AFTERNOON. HIGHS ON TUESDAY WILL
MAINLY BE UPPER 60S TO LOWER 70S...THOUGH AREAS THROUGH THE LOWER
MO RIVER VALLEY MAY APPROACH 80.

ON WEDNESDAY A MORE SIGNIFICANT VORT LOBE BEGINS TO LIFT OUT OF THE
WESTERN CONUS UPPER LEVEL TROUGH AND INTO THE CENTRAL AND NORTHERN
PLAINS. THIS WILL MOSTLY LIKELY BRING MORE SIGNIFICANT PRECIPITATION
TO THE AREA FOR LATER ON WEDNESDAY INTO WEDNESDAY NIGHT. WHILE IT
WILL BE FAIRLY UNSTABLE ON WEDNESDAY...SHEAR IS RATHER
UNIMPRESSIVE...BUT THERE WILL MOST LIKELY BE THUNDERSTORMS AROUND.
HIGHS AGAIN WILL BE RUNNING LOWER TO MID 70S. RAIN CHANCES THEN
CONTINUE INTO THURSDAY WHEN A SURFACE FRONTAL BOUNDARY SWINGS ACROSS
THE AREA AS THE UPPER LEVEL SHORTWAVE PULLS OFF INTO THE WESTERN
GREAT LAKES REGION.

MAY FINALLY BEGIN TO DRY OUT BY THURSDAY NIGHT AND FRIDAY AS HIGH
PRESSURE BEGINS TO BUILD BACK INTO THE REGION BEHIND THE EXITING
SYSTEM. SLIGHTLY COOLER AIR FILTERS INTO THE AREA FOR
FRIDAY...THOUGH STILL LOOKING AT HIGHS MID 60S TO LOWER 70S. RAIN
DOES LOOK TO RETURN BY NEXT WEEKEND HOWEVER AS ANOTHER UPPER LEVEL
LOW LIFTS OUT OF THE WESTERN CONUS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 147 PM CDT SUN MAY 3 2015

CONVECTIVE CHANCES THROUGH THE AFTERNOON/EARLY EVENING...ALONG
WITH GUSTY POST-FRONTAL SURFACE WINDS...ARE PRIMARY CONCERNS FOR
THIS TAF PERIOD. CONVECTIVE THREAT SOMEWHAT ILL-DEFINED AS COOL
FRONT WORKS THROUGH MODERATELY UNSTABLE AIR MASS IN NORTHWEST IOWA
THIS AFTERNOON. SCATTERED THUNDERSTORMS STILL APPEAR POSSIBLE IN
AREAS SOUTH/EAST OF KFSD AND WILL MAINTAIN DRY FORECAST FOR KFSD
AS THIS POINT...THOUGH POTENTIAL FOR ISOLATED ELEVATED SHRA/TSRA
FOR AN HOUR OR TWO IN THE LATE AFTERNOON. GREATER CHANCE FOR THE
KSUX AREA IN THE EARLY EVENING AS ELEVATED FRONT WORKS THROUGH THE
AREA. LATE AFTERNOON/EVENING THUNDERSTORM ACTIVITY COULD PRODUCE
VARIABLE GUSTY WINDS...POSSIBLY IN EXCESS OF 40KT...THOUGH LOWER
CONFIDENCE IN TIMING/LOCATION OF WIND THREAT PRECLUDES MENTION IN
TAFS AT THIS TIME.

POST-FRONTAL WINDS GUSTING 20-30KT MORE WIDESPREAD AND EXPECTED TO
PERSIST INTO THE EVENING BEFORE DIMINISHING AFTER DARK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, May 3, 12:09 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
109 PM CDT SUN MAY 3 2015

MNZ071-072-080-097-SDZ038>040-050-052>065-041815-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY
SUNDAY AFTERNOON...WITH STRONG AND GUSTY NORTHERLY WINDS AND
LOWEST AFTERNOON HUMIDITY FROM 22 TO 32 PERCENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ013-014-020>022-031-032-NEZ014-041815-
O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE.
THE PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL
SIZE AND DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND
9 PM THIS EVENING.

IAZ001>003-012-MNZ081-089-090-098-NEZ013-SDZ066>071-041815-
LYON IA-OSCEOLA-DICKINSON-SIOUX-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE. THE
PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL SIZE
AND DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Dickinson

When
May 3, 4:34 PM CST to 4:36 PM CST
Where
Dickinson County, 2.61 mi ENE of Terril to 2.85 mi ENE of Terril
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.310, -94.930

A brief tornado tracked over open fields and caused no reported damage.

Hail, Dickinson

When
May 3, 4:45 PM CST
Where
Dickinson County, 0.85 mi NE of Terril
Measured
1 in hail
Reported by
Public
Coordinates
43.310, -94.970

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576971, 576972.